Tennessee, 2003Flash Flooding and Hail in Tennessee, April 20, 2003
April 20, 2003 · NWS MEG · 38 events in 12 counties and zones
20 hail, 16 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 20, 2:00 PM CST, 15 minutes earlier.
Area forecast discussion, Apr 20, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003
RADAR CURRENTLY SHOWING SHOWERS AND THUNDERSTORMS POPPING UP OVER
THE CWA. SHOWERS AND THUNDERSTORMS SHOULD DEVELOP INTO A SOLID LINE
AHEAD OF THE FRONT. EXPECT FRONT TO PASS THROUGH MOST OF THE CWA
DURING THE EVENING HOURS. WILL PUT THE HIGHEST POPS IN THE TUPELO
AREA TONIGHT. WILL LEAVE NORTHWEST ZONES DRY.
ALL OF THE PRECIPITATION SHOULD BE OUT OF THE AREA BY MONDAY
MORNING. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA DURING THE
DAY. TEMPERATURES WILL BE COOL AND DRY UNTIL THE HIGH MOVES EAST OF
THE CWA ON WEDNESDAY.
THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE AREA WEDNESDAY NIGHT.
LOOKS LIKE PRECIPITATION WILL BEGIN AFTER MIDNIGHT WEDNESDAY NIGHT.
THE LOW PRESSURE CENTER MOVES OVER THE CWA THURSDAY AND THURSDAY
NIGHT KEEPING CHANCES FOR RAIN HIGH. THERE MAY BE A BREAK IN THE
ACTION ON FRIDAY BEFORE THE UPPER LEVEL TROUGH WITH THE SYSTEM MOVES
THROUGH FRIDAY NIGHT. WILL KEEP PRECIP IN THE FORECAST.
HIGH PRESSURE RETURNS ON SATURDAY. NEXT WEEKEND IS LOOKING TO BE DRY
WITH TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR.
PRELIMINARY NUMBERS
MEM 55/72 50/72 50 30000
MKL 51/70 42/69 42 30000
JBR 50/71 45/70 45 10000
TUP 57/73 47/72 47 61000
.MEG...NONE.
KRS
Hazardous weather outlook, Apr 20, 2:04 PM CST, 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT SUN APR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE MID SOUTH TONIGHT. THUNDERSTORMS
WILL OCCUR AHEAD OF THE FRONT FOR THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.
THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9
PM...ENDING FROM THE NORTHWEST WITH PASSAGE OF THE COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...INCLUDING MONDAY THROUGH SATURDAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
JCL
In the hours before
Special weather statement, Apr 20, 2:00 PM CST, 15 minutes before
MSZ001-TNZ088-202015-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DESOTO AND SHELBY
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHAVEN AT 300 PM
CDT...MOVING EAST AT 35 MPH. THIS STORM IS PRODUCING HEAVY RAIN AND
DANGEROUS LIGHTNING.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF
BARTLETT...GERMANTOWN...HORN LAKE AND SOUTHAVEN...SHOULD MONITOR THIS
STORM CLOSELY.
Event by event
20 hail, 16 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Shelby
- When
- April 20, 2:15 PM CST to 2:20 PM CST
- Where
- Shelby County, Germantown
- Measured
- 1 in hail
- Property damage
- $150
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.150, -88.983
Thunderstorm Wind, Shelby
- When
- April 20, 2:30 PM CST to 2:45 PM CST
- Where
- Shelby County, Memphis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.083, -89.817
A roof was blown off of a building. Some gas lines were blown off of some overhead heaters. A 100-year-old tree was blown down in Collierville, damaging 10 cars.
Hail, Shelby
- When
- April 20, 2:30 PM CST to 2:35 PM CST
- Where
- Shelby County, Collierville
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.267, -89.000
Hail, Fayette
- When
- April 20, 2:40 PM CST to 2:45 PM CST
- Where
- Fayette County, Hickory Withe
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.050, -89.667
Flash Flood, Shelby
- When
- April 20, 2:45 PM CST to 4:45 PM CST
- Where
- Shelby County, Memphis
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.033, -88.933
A home and a business were flooded in Memphis.
Hail, Fayette
- When
- April 20, 3:13 PM CST to 3:20 PM CST
- Where
- Fayette County, 2 mi N of La Grange
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.133, -90.017
Hail, Gibson
- When
- April 20, 3:27 PM CST to 3:40 PM CST
- Where
- Gibson County, Brazil
- Measured
- 1.75 in hail
- Property damage
- $950
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.250, -89.600
Hail, Lauderdale
- When
- April 20, 3:30 PM CST to 3:35 PM CST
- Where
- Lauderdale County, Glimp
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.817, -89.233
Thunderstorm Wind, Lauderdale
- When
- April 20, 3:30 PM CST to 3:35 PM CST
- Where
- Lauderdale County, Glimp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.817, -89.233
Several trees were knocked down.
Hail, Crockett
- When
- April 20, 3:40 PM CST to 3:45 PM CST
- Where
- Crockett County, Maury City
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.083, -89.217
Thunderstorm Wind, Crockett
- When
- April 20, 3:40 PM CST to 3:45 PM CST
- Where
- Crockett County, Maury City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.917, -89.067
Many trees and power lines were blown down.
Hail, Fayette
- When
- April 20, 3:40 PM CST to 3:50 PM CST
- Where
- Fayette County, Oakland
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.700, -89.650
Thunderstorm Wind, Fayette
- When
- April 20, 3:40 PM CST to 3:50 PM CST
- Where
- Fayette County, Oakland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.167, -89.133
A 12' by 30' patio covering was blown apart. A couple of trees were blown down.
Hail, Hardeman
- When
- April 20, 3:45 PM CST to 3:50 PM CST
- Where
- Hardeman County, Hickory Vly
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.700, -89.650
Thunderstorm Wind, Hardeman
- When
- April 20, 3:45 PM CST to 3:50 PM CST
- Where
- Hardeman County, Bolivar
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
A golf cart shed was damaged at a golf course. Nearly 30 trees were blown down at the golf course.
Thunderstorm Wind, McNairy
- When
- April 20, 4:03 PM CST to 4:10 PM CST
- Where
- McNairy County, Rose Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.233, -89.517
Three trees were knocked down.
Thunderstorm Wind, Weakley
- When
- April 20, 4:15 PM CST to 4:20 PM CST
- Where
- Weakley County, Gleason
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.183, -88.600
Some trees were knocked down.
Hail, Weakley
- When
- April 20, 4:15 PM CST to 4:20 PM CST
- Where
- Weakley County, Greenfield
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.233, -88.400
Hail, McNairy
- When
- April 20, 4:25 PM CST to 4:30 PM CST
- Where
- McNairy County, Selmer
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.233, -89.517
Thunderstorm Wind, Hardin
- When
- April 20, 4:30 PM CST to 4:35 PM CST
- Where
- Hardin County, Savannah
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.217, -88.617
Some roofs were damaged. Several trees were blown down.
Thunderstorm Wind, McNairy
- When
- April 20, 4:35 PM CST to 4:40 PM CST
- Where
- McNairy County, Adamsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.200, -88.700
Numerous trees were blown down.
Hail, Hardin
- When
- April 20, 4:45 PM CST to 4:50 PM CST
- Where
- Hardin County, Savannah
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.150, -88.800
Thunderstorm Wind, Hardin
- When
- April 20, 4:45 PM CST to 4:50 PM CST
- Where
- Hardin County, Savannah
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.233, -88.250
A medical building had large pieces of its roof blown off.
Hail, Carroll
- When
- April 20, 4:45 PM CST to 4:55 PM CST
- Where
- Carroll County, Hollow Rock
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.233, -88.250
Hail, Tipton
- When
- April 20, 5:35 PM CST to 5:45 PM CST
- Where
- Tipton County, Burlison
- Measured
- 0.75 in hail
- Property damage
- $20
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.233, -88.250
Hail, Lauderdale
- When
- April 20, 5:45 PM CST
- Where
- Lauderdale County, 4 mi E of Henning
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.033, -88.283
Thunderstorm Wind, Lauderdale
- When
- April 20, 5:50 PM CST to 5:55 PM CST
- Where
- Lauderdale County, Henning
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.567, -89.783
One home suffered minor roof damage.
Thunderstorm Wind, Dyer
- When
- April 20, 6:00 PM CST to 6:05 PM CST
- Where
- Dyer County, 2 mi S of Tigrett
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.817, -89.233
Some trees were blown down.
Thunderstorm Wind, Lauderdale
- When
- April 20, 6:10 PM CST to 6:20 PM CST
- Where
- Lauderdale County, Ripley
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.667, -89.517
Several trees were blown down. One of these trees fell on a truck injuring the driver.
Thunderstorm Wind, Crockett
- When
- April 20, 6:20 PM CST to 6:25 PM CST
- Where
- Crockett County, 1 mi N of Friendship
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.733, -89.550
One structure lost its roof. Some trees were knocked down.
Hail, Crockett
- When
- April 20, 6:20 PM CST to 6:25 PM CST
- Where
- Crockett County, 1 mi N of Friendship
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.150, -88.983
Hail, Gibson
- When
- April 20, 6:40 PM CST to 6:45 PM CST
- Where
- Gibson County, 1 mi N of Rutherford
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.667, -89.583
Thunderstorm Wind, Gibson
- When
- April 20, 6:40 PM CST to 6:45 PM CST
- Where
- Gibson County, 1 mi N of Rutherford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.917, -89.250
One building had minor roof damage. Several large tree limbs were knocked down.
Flash Flood, Crockett
- When
- April 20, 7:30 PM CST to 9:30 PM CST
- Where
- Crockett County, Bells
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.814, -89.139 (the zone’s center; the record gives no point)
Several streets were flooded.
Hail, Crockett
- When
- April 20, 7:37 PM CST to 7:45 PM CST
- Where
- Crockett County, Maury City
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.933, -89.233
Thunderstorm Wind, Crockett
- When
- April 20, 7:45 PM CST to 7:50 PM CST
- Where
- Crockett County, Maury City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.917, -89.067
A roof was blown off of a shed.
Hail, Gibson
- When
- April 20, 7:53 PM CST to 8:00 PM CST
- Where
- Gibson County, Brazil
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.933, -89.233
Hail, Gibson
- When
- April 20, 8:05 PM CST to 8:10 PM CST
- Where
- Gibson County, 3 mi N of Trenton
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.817, -89.233
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, April 20, 20032 deaths · 1 event
- Hail and Damaging Winds in Ohio, April 20, 2003$145 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Ohio, April 20, 2003$558,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Michigan, April 20, 2003$77,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Kentucky, April 20, 2003$106,000 · 1.75 in hail · 16 events
- Hail and Lightning Strike in Mississippi, April 20, 2003$150,000 · 0.75 in hail · 3 events
- Damaging Winds in Ohio, April 20, 2003$105,000 · 55 kt wind · 3 events
- Tornado and Hail in Kentucky, April 20, 2003$16,000 · F1 · 4 events
- Hail and Damaging Winds in Indiana, April 20, 2003$35,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Indiana, April 20, 2003$20,000 · 2 in hail · 18 events
- Hail and Damaging Winds in Ohio, April 20, 2003$20,000 · 55 kt wind · 12 events
- Tornado in Arkansas, April 20, 2003F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351102, 5349890, 5351103, 5349891, 5350013, 5349892, 5349893, 5349896, 5349897, 5349894, 5349895, 5349899, 5349992, 5349898, 5350017, 5349993, 5349996, 5349997, 5349994, 5349998, 5349995, 5349999, 5350000, 5350001, 5350002, 5350003, 5350004, 5350014, 5350005, 5350007, 5350008, 5350006, 5350016, 5350015, 5350009, 5350012, 5350010, 5350011.